Alert archive / Illinois / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 142, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 28, 2009, 4:07 PM CDT for Cass County, Morgan County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2009, 4:07 PM CDT (21:07 UTC)
- Expired
- Jul 28, 2009, 4:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
Counties Cass County, IL, Morgan County, IL
The radar
The Lincoln radar (KILX), 101 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 200 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 1401 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KILX 282107
SVRILX
ILC017-137-282145-
/O.NEW.KILX.SV.W.0142.090728T2107Z-090728T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
407 PM CDT TUE JUL 28 2009
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN CASS COUNTY IN WEST CENTRAL ILLINOIS...
NORTHWESTERN MORGAN COUNTY IN WEST CENTRAL ILLINOIS...
* UNTIL 445 PM CDT.
* AT 407 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 4 MILES NORTHEAST OF MEREDOSIA...OR ABOUT 10
MILES SOUTHWEST OF BEARDSTOWN...AND WAS MOVING EAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
ARENZVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3997 9051 3993 9022 3975 9031 3980 9048
3980 9060 3981 9060
TIME...MOT...LOC 2107Z 287DEG 9KT 3988 9052
$$
GEELHART1 follow-up statement
000
WWUS53 KILX 282138
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
438 PM CDT TUE JUL 28 2009
ILC017-137-282148-
/O.EXP.KILX.SV.W.0142.000000T0000Z-090728T2145Z/
MORGAN IL-CASS IL-
438 PM CDT TUE JUL 28 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CASS AND
NORTHWESTERN MORGAN COUNTIES EXPIRES AT 445 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE...HOWEVER HEAVY RAIN AND SMALL HAIL IS STILL
POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3997 9051 3993 9022 3975 9031 3980 9048
3980 9060 3981 9060
TIME...MOT...LOC 2138Z 287DEG 9KT 3986 9042
$$
CHSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:00 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 28, 3:00 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 300 PM CDT TUE JUL 28 2009 .DISCUSSION... ISSUED 300 PM CDT TUE JUL 28 2009 SHORT TERM...TONIGHT THROUGH FRIDAY... THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON ALONG AN OUTFLOW BOUNDARY THAT EXTENDS FROM NORTH OF ST. LOUIS TO DECATUR TO DANVILLE. INSTABILITY IN THE 3000 J/KG RANGE IS SUFFICIENT FOR SOME VIGOROUS UPDRAFTS...BUT DEEP-LAYER SHEAR IS VERY WEAK. THEREFORE THE PRIMARY STORM MODE SHOULD BE PULSE-TYPE WITH ISOLATED WET DOWNBURSTS AND PERHAPS SOME HAIL. SINCE THE STORMS WILL ALSO BE MOVING VERY SLOWLY...LOCALIZED HEAVY RAIN WILL ALSO BE AN ISSUE. THUNDERSTORMS ARE EXPECTED TO CONTINUE/INCREASE THIS EVENING AS A MID LEVEL VORT MAX OVER NORTHWESTERN MISSOURI MOVES THROUGH LATER. ALTHOUGH INTENSITY WILL BE DECREASING WITH SUNSET...PRECIPITATION COVERAGE WILL STILL JUSTIFY LIKELY POPS ALL NIGHT OVER THE SOUTHERN HALF OF THE AREA AS THE MAIN COLD FRONT IS ONLY JUST NOW CROSSING THE MISSISSIPPI RIVER OF NORTHWESTERN ILLINOIS. MODELS AGREE THAT THE FRONT SHOULD SLOW ON WEDNESDAY WITH A CONTINUED CHANCE FOR SHOWERS OVER THE SOUTHEAST. THE GFS HOWEVER LOOKS TOO STRONG WITH ITS SURFACE DEVELOPMENT AND RESULTANT QPF AS IT BECOMES QUICKLY CONTAMINATED WITH GRID-SCALE FEEDBACK. THE NEXT SHORTWAVE IS STILL ON SCHEDULE TO MOVE THROUGH THE MIDWEST ON THURSDAY...WITH ANOTHER ACCOMPANYING COLD FRONT. HAVE RAISED POPS INTO THE 40 PCT RANGE FOR NOW...BUT LIKELY POPS MAY BE REQUIRED ESPECIALLY OVER THE SOUTH NEAR THE BETTER SOURCE OF MOISTURE AND WHERE COVERAGE MAY BE GREATER. LONG TERM...FRIDAY THROUGH TUESDAY... BROAD CYCLONIC UPPER FLOW WILL CONTINUE OVER THE EASTERN HALF OF THE NATION AS RIDGING HOLDS ALONG THE WESTERN ROCKIES AND UPPER LOW STAYS OFFSHORE OF THE WEST COAST. ONE SHORTWAVE WILL BE EXITING THE MIDWEST FRIDAY...WITH THE NEXT ONE PUSHING A COLD FRONT THROUGH ILLINOIS AROUND SUNDAY. THIS SAME GENERAL TIMING HAS HELD FOR THE PAST COUPLE OF DAYS...BUT INDIVIDUAL DETERMINISTIC VERSIONS OF THE GFS AND ECMWF STILL HAVE SOME TIMING DIFFERENCES. THERE IS AGREEMENT ON THE SUNDAY FRONT...SO WILL BUMP POPS UP INTO THE CHANCE RANGE THEN. AFTER THAT...THE ECMWF/DGEX BRING ANOTHER FRONT QUICKLY ON ITS HEELS FOR MONDAY. THIS SECOND FRONT IS NOT REALLY DEPECTED ON THE GFS NOR IS THERE A SECONDARY SYSTEM UPSTREAM ON THE 144HR CANADIAN GEM MODEL. WILL THEREFORE KEEP POPS DOWN ON MONDAY/TUESDAY UNTIL MODELS COME INTO BETTER SYNCH FOR THIS TIMEFRAME. 04 && .AVIATION... ISSUED 1233 PM CDT TUE JUL 28 2009 SCATTERED CONVECTION EXPECTED TO DEVELOP ALONG SLOWLY ADVANCING COLD FRONT THIS AFTERNOON/EVENING...WITH 12Z MODELS INDICATING MOST LIKELY LOCATION ALONG THE I-72 CORRIDOR AFTER 21Z. DUE TO UNCERTAINTY WITH COVERAGE AND TIMING OF STORMS...WILL ONLY CARRY VCTS BETWEEN 21Z AND 05Z. ANY CONVECTION THAT DEVELOPS WILL TEND TO DIMINISH LATER THIS EVENING AS INSTABILITY IS LOST. WILL THEREFORE DROP THE MENTION OF THUNDER FOR THE OVERNIGHT HOURS. WINDS THIS AFTERNOON AND TONIGHT WILL BE QUITE LIGHT DUE TO WEAK PRESSURE GRADIENT IN VICINITY OF FRONT. WITH AMPLE LOW-LEVEL MOISTURE AND LIGHT/VARIABLE WINDS...MAY SEE SOME PATCHY FOG OVERNIGHT...ESPECIALLY AT LOCATIONS THAT PICK UP PRECIP THIS EVENING. FRONT WILL SLOWLY SAG TO THE I-70 CORRIDOR BY WEDNESDAY MORNING...AS DRIER AIR TRICKLES IN FROM THE NORTH. WILL BEGIN TO CLEAR THINGS OUT AT KPIA AFTER 14Z...BUT WILL MAINTAIN MID-LEVEL CLOUD DECK AT THE REMAINING TERMINALS THROUGH 18Z. BARNES && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 28, 3:33 PM CDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 333 PM CDT TUE JUL 28 2009 ILZ027>031-036>038-040>055-291100- CASS-CHAMPAIGN-CHRISTIAN-DE WITT-DOUGLAS-FULTON-KNOX-LOGAN-MACON- MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-VERMILION-WOODFORD- 333 PM CDT TUE JUL 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING...AS A COLD FRONT DROPS SLOWLY SOUTHWARD INTO THE AREA. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HOWEVER SOME OF THE STRONGER STORMS WILL PRODUCE SMALL HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY...WITH THE PASSAGE OF A SECOND COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ056-057-061>063-066>068-071>073-291100- CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EDGAR-EFFINGHAM-JASPER- LAWRENCE-RICHLAND-SHELBY- 333 PM CDT TUE JUL 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING...AS A COLD FRONT DROPS SLOWLY SOUTHWARD INTO THE AREA. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HOWEVER SOME OF THE STRONGER STORMS WILL PRODUCE SMALL HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW THUNDERSTORMS WILL LINGER INTO WEDNESDAY MORNING SOUTH OF I-70...HOWEVER NO SEVERE WEATHER IS EXPECTED. ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON THURSDAY...WITH THE PASSAGE OF A SECOND COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. BARNES
In the hours before
Local storm report, Jul 28, 3:01 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
301 PM CDT TUE JUL 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HAIL 2 NE SPRINGFIELD 39.80N 89.61W
07/28/2009 E0.88 INCH SANGAMON IL EMERGENCY MNGR
AT DIRKSEN PKWY AND CLEAR LAKE AVE.
&&
GEELHARTLocal storm report, Jul 28, 3:03 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
303 PM CDT TUE JUL 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM FUNNEL CLOUD 5 W DELAVAN 40.37N 89.64W
07/28/2009 TAZEWELL IL TRAINED SPOTTER
RELAYED BY WFO PADUCAH
&&
GEELHARTLocal storm report, Jul 28, 3:11 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
311 PM CDT TUE JUL 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM FUNNEL CLOUD 4 S DANVERS 40.47N 89.17W
07/28/2009 MCLEAN IL PUBLIC
RELAYED BY MCLEAN COUNTY EOC
&&
GEELHARTLocal storm report, Jul 28, 3:27 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
327 PM CDT TUE JUL 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 3 NNE SPRINGFIELD 39.82N 89.62W
07/28/2009 E1.50 INCH SANGAMON IL FIRE DEPT/RESCUE
OVAL-SHAPED HAIL.
&&
GEELHARTThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 2:34 PM CDT | Flash Flood Warning | ILX | Christian, Sangamon | 6 hr |
| Jul 28, 2:54 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 37 min |
| Jul 28, 4:43 PM CDT | Special Weather Statement | ILX | DeWitt | 47 min |
| Jul 28, 5:02 PM CDT | Areal Flood Advisory | ILX | Cass, Morgan, Scott | 6 hr |
| Jul 28, 6:12 PM CDT | Special Weather Statement | ILX | Moultrie | 33 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.